My mom was recently prescribed Haloperidol as a sleep aid....

2 answers | Last updated: Oct 07, 2016
Elizabetht asked...

My mom was recently prescribed Haloperidol as a sleep aid. She is suffering from dementia. Does anyone know of any possible side effect that may occur if this drug is taken?


Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

Haloperidol is not a medication that promotes sleep although it may cause sedation in high doses. It can cause rigidity and increases the risk of a stroke and sudden death. Haloperidol should not be prescribed unless your mother has delusions and/or hallucinations that are disturbing her. Even if she does, there are some other medications that have less side effects than haloperidol.


Community Answers

Elizabetht answered...

Thank you very much! My mom has been experiencing all the symptoms of dementia. She has not been diagnosed as yet. She has not been sleeping well for the past 6 weeks, and as a result of her sleeplessness, she is lethargic and extremely forgetful. Her primary care physician had prescribed citalapram for depression, but after taking that medication for 16 days she exhibited agression and thoughts of suicide and had hallucinations. She is currently not on any kind of medications. My mother have not yet seen a specialist for her symptoms of dementia. I took her to a psychiatrist for an evaluation of her symptoms and he prescribed Haloperidol as a sleep aid. After much research on this drug, I am just not comfortable with administering this pill.